Follow
Share

Hi my mum is diabetic and I think vascular dementia does anyone else know how to cope with taking her meds off her?

This question has been closed for answers. Ask a New Question.
Sorry but has your mum got vascular dementia and what stage, early?? My mum has just started seeing a geriatrician and hes ordered a brain scan she is also wating to see the endocrinologist soon so that's good to know you found it helpful. My mum is showing signs of dementia but her memory is perfect still until she really starts to forget things people just don't believe me and think no shes so sharp?? so annoying when youre not living with her. Dementia and diabetes is LETHAL and that's why im so worried I will try and come up with a way to control this!
Helpful Answer (0)
Report

It sounds very familiar to me. My mother is diabetic and was mismanaging her medications. She had the idea that she could play with her Metformin to bring her sugar down if she decided to snack. This would lead to intestinal discomfort caused by a lot of gas. A couple of years ago we went through about a month of different doctors and tests to find what could be causing her nausea and intestinal discomforts. Then she told me how much Metformin she was taking. Was that ever upsetting. All of her symptoms were caused by taking too much Metformin.

She resisted me taking charge of her medications for two years. It was a major control issue. I tried to forcefully take charge twice and it lead to threats of calling the police and her trying to punch me a couple of times. I was not able to take charge of her medications until we hit a crisis. He doctor prescribed Aricept at too high of a starting dose (10 mg). On the second night, she forgot she took it, so took another. She became deathly ill. If I had not counted her pills, I would have not known what caused it.

She still did not like letting me handle her medications. What made it easier was that I prepare the pills she is going to take, then set them on the mantel. She takes them at the right time. Taking charge of her medicine was the best thing that happened here. She has been much healthier since.

We recently changed the medication schedule for my mother's diabetes. She saw an endocrinologist, who made the changes. She has also started to see a geriatric specialist. We eliminated the Metformin and found it had no effect on her sugar levels at all. (So 2 less pills a day --YEA!) She was taking one shot of Levemir a day, but the endocrinologist changed her to half the dose twice a day with meals. Amazingly, her cognition has improved. I have learned so much about geriatric diabetes. The risk of hypoglycemia is high, so is the major concern in elderly people. We are taught the golden numbers of 70-120 for younger people. This is to prevent later complications of hyperglycemia. For older people, the target numbers are higher (120 and a little higher are the target) and moderate hyperglycemia is not so serious, particularly for people prone to hypoglycemic episodes.

I am very glad I was able to take charge of my mother's medication. And I am very glad we consulted with the endocrinologist about managing my mother's diabetes. Young people rules don't apply to old people, since the threat of future problems is no longer a big consideration. With the new treatment schedule, there has been fewer huge swings in the blood sugar and no hypoglycemic episodes. Pretty cool.

Anyway... about your question. Sometimes it is hard to take charge of the medications. I couldn't until there was a crisis. Then I could only do it if I worked out something that made her feel like she was still in control. In my mother's case, it was getting them from the mantel, instead of having me give them to her.
Helpful Answer (0)
Report

Hi my mum is not taking her meds correctly and was giving herself too much insulin she will not hand these over to me so I can make sure shes getting the proper dosage its so frightening and dangerous I need to take control of this but she refuses and says"stop treating me like an idiot" so tough to take their independence away but only for her own good. My mum is in the process of being diagnosed for dementia so I am just guessing that its vascular as this seems to follow uncontrolled diabetes BUT I may be wrong ive only googled it the fact that she is fine for a few days then confused other days especially if shes had a hypo she will go way down and do some really silly things?? I don't know if this sounds familiar to you?
Helpful Answer (0)
Report

My Mom is diabetic and has vascular dementia. But I don't understand your question.If you reword this so I understand, maybe I could help. Mom's sugars went from ave 300 to ave 100, since I've been her caregiver. Combination of correct meds and good diet. I hope I can help.
Helpful Answer (0)
Report

This question has been closed for answers. Ask a New Question.